Since 2010, the number of people in the US taking antidepressants has increased by 60%, while approximately 25 million adults have been using them for at least two years. People diagnosed with a mood disorder, anxiety disorder, or depression are usually prescribed antidepressants to go along with their treatment, and while antidepressants cannot cure any of the conditions in question, they can help reduce symptoms of anxiety and depression.
When a doctor prescribes an antidepressant to a patient of theirs, they usually advise them to take them somewhere between six and 12 months. However, for a number of reasons (including the cost of medication, unmanageable side effects, recovery from depression, etc.), a person might decide to stop taking antidepressants suddenly and do so without seeking medical attention. In a lot of cases (80%), this decision leads to patients experiencing withdrawal symptoms which can significantly affect their quality of life.
That’s why it’s important to make this decision together with your doctor and lower your dosage gradually until you are completely off your medication.
Common Antidepressants and Their Withdrawal Symptoms
Different antidepressants will cause different withdrawal symptoms, so for example SSRIs (selective serotonin reuptake inhibitors) symptoms can include:
- Flu-like symptoms,
- Stomach cramps,
- Ringing in the ears,
- Trouble with movement,
- Seeing, hearing, or smelling something that is not there.
When a person stops taking SSRIs (medication such as citalopram, paroxetine, and fluoxetine), they might also begin to feel like their depression is returning, and experience anxiety, poor concentration, mood swings, mania, and suicidal thoughts.
If a person has been taking MAOIs (monoamine oxidase inhibitors), such as phenelzine, selegiline, and isocarboxazid, they might experience the following symptoms:
- Extreme fatigue,
- Disrupted sleep,
- Agitation or irritability,
- Trouble with thinking,
- Difficulty moving or feeling unsteady.
When it comes to TCAs (tricyclic antidepressants), which include medications like amitriptyline, imipramine, and desipramine, withdrawal symptoms may include:
- Flu-like symptoms,
- Low blood pressure,
- Trouble sleeping,
- Fast or irregular heartbeat.
What you should know: antidepressants with a short half-life (venlafaxine and trazodone) will usually cause more severe withdrawal symptoms and be a lot harder to stop taking. Antidepressants with a longer half-life (e.g. fluoxetine and citalopram) will often cause fewer side effects. For those not familiar with the term “half-life”, it is the amount of time it takes your body to reduce the level of the substance by half, and this time varies from person to person.
How to Safely Stop Taking Antidepressants
As we already mentioned, a doctor will usually recommend an individual to stop taking antidepressants gradually, i.e. reduce the dose over time, until they are no longer taking their medication. This is known as tapering, and the length of time it will require depends on how long a patient has been taking antidepressants.
If withdrawal symptoms are severe even with tapering, a doctor may suggest that a person switches medication—stops taking short half-life antidepressants and starts taking those with a longer half-life.
In addition to this, it’s important for individuals to seek support from their family and friends, or even find a support group that would help them through the tapering process.
If you’re thinking of going off your meds, make sure to have a talk with a doctor first. Dr. Best and the Neuroscience Center have years of experience with working with depressed patients and will give you the best possible advice when it comes to going off your antidepressants.
Schedule a consultation:
Email: [email protected]